Alert archive / Alaska / Blizzard Warnings in 2008

Blizzard Warning 25, NWS Anchorage, AK

February 17, 2008

NWS Anchorage, AK issued this blizzard warning at Feb 17, 2008, 12:06 AM AKST. It took effect at Feb 17, 2008, 6:00 AM AKST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2008, 12:06 AM AKST (09:06 UTC)
In effect from
Feb 17, 2008, 6:00 AM AKST
Expired
Feb 17, 2008, 3:57 PM AKST
In force
10 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 171406
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
506 AM AST SUN FEB 17 2008

AKZ195-180500-
/X.UPG.PAFC.BZ.A.0015.080217T2200Z-080218T0500Z/
/X.NEW.PAFC.BZ.W.0025.080217T1500Z-080218T0500Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
506 AM AST SUN FEB 17 2008

...BLIZZARD WARNING IN EFFECT UNTIL 8 PM AST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 8 PM AST THIS EVENING. THE
BLIZZARD WATCH IS NO LONGER IN EFFECT. 

NORTHEAST WINDS OF 20 TO 35 MPH TODAY WILL COMBINE WITH SNOW TO
REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES...MAINLY
ON SAINT PAUL ISLAND. THESE CONDITIONS ARE EXPECTED TO IMPROVE
TONIGHT AS WINDS DECREASE.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
1 follow-up statement
000 
WWAK42 PAFC 180057
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
357 PM AST SUN FEB 17 2008

AKZ195-180200-
/X.CAN.PAFC.BZ.W.0025.000000T0000Z-080218T0500Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
357 PM AST SUN FEB 17 2008

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

WINDS HAVE DROPPED TO 20 TO 30 MPH AND ARE EXPECTED TO REMAIN AT
THAT LEVEL THROUGH TONIGHT. TEMPERATURES WILL ALSO CONTINUE TO
RISE AND BY TOMORROW THE SNOW WILL BE MIXED WITH RAIN.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 17, 12:00 AM AKST, 6 minutes earlier.

Area forecast discussion, Feb 17, 12:00 AM AKST, 6 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AST SUN FEB 17 2008

.MODEL DISCUSSION...BOTH THE NAM AND GFS INITIALIZED FAIRLY WELL THIS
MORNING IN REGARDS TO A VERTICALLY STACKED LOW SOUTH OF ATKA AS WELL
AS A DEVELOPING LOW NEAR 50N 150W. WE WILL FOLLOW THE GFS A BIT
CLOSER TODAY DUE TO ITS BETTER HANDLE OF CURRENT WIND FIELDS AND
LONGER RANGE CONSISTENCY.

.ANALYSIS AND UPPER LEVELS...THE LOW SOUTH OF ATKA WILL SLOWLY DRIFT
NORTH AND WEAKEN SINCE IT IS CUT OFF FROM THE MAIN JET STREAM WHICH
EXTENDS ALONG 40N THEN BENDS NORTH INTO THE EASTERN GULF OF ALASKA.
THIS SOUTHERLY FETCH INTO SOUTHCENTRAL ALASKA WILL CONTINUE INTO
EARLY NEXT WEEK. SEVERAL WEAK UPPER TROUGHS/SFC LOWS WILL CONTINUE TO
ROTATE AROUND THE MAIN LOW AFFECTING SOUTHCENTRAL ALASKA ABOUT EVERY
12-18 HOURS THROUGH MONDAY. MEANWHILE...A MORE PERSISTENT TROUGH WILL
HANG OUT FROM JUST EAST OF THE PRIBILOF ISLANDS TO NUNIVAK ISLAND.

.SHORT TERM FORECAST...THE FIRST DEVELOPING LOW NEAR 50N 150W WILL
SWING RAPIDLY NNW ACROSS NORTHERN KODIAK ISLAND THIS AFTERNOON. THE
GRADIENT PRODUCED BY THIS FAST APPROACHING WAVE WILL BRING GALE TO
STORM FORCE WINDS ALONG THE IMMEDIATE COAST. THE STRONGEST WINDS WILL
BE RELATIVELY SHORT-LIVED AS THE LOW QUICKLY MOVES INLAND...BUT WITH
THE NEXT WAVE HOT ON ITS HEELS...WINDS WILL QUICKLY RAMP UP AGAIN
MONDAY MORNING. COPIOUS AMOUNTS OF MOISTURE IS BEING PULLED NORTH AS
SEEN BY THE CLOUD SHIELD EXTENDING ALL THE WAY FROM THE TROPICS.
DOWNSLOPING WILL BE MORE PREVALENT WITH THIS SYSTEM THAN ITS
PREDECESSOR DUE TO ITS MORE WESTERLY TRACK. A MORE PRONOUNCED
TURNAGAIN WIND IS ALREADY SHOWING UP IN THE OBS AND SHOULD STICK
AROUND FOR A COUPLE OF DAYS. JUST HOW BIG OF A RAIN SHADOW APPEARS
OVER THE ANCHORAGE BOWL IS YET TO BE SEEN...WITH ONLY SCATTERED
SHOWERS EXPECTED TO MAKE IT TO THE VALLEY FLOORS. IMPRESSIVE SNOW
TOTALS CAN BE EXPECTED IN THE HIGHER ELEVATIONS AROUND VALDEZ WITH
LOCATIONS AT SEA LEVEL SEEING AT LEAST A MIX...IF NOT ALL RAIN.
THANKFULLY THE WARMER TEMPS WILL PRECLUDE WIDESPREAD BLIZZARD
CONDITIONS.

FURTHER WEST...ON THE BACKSIDE OF THE SLOW MOVING TROUGH EXISTS A
STIFF NORTHEAST WIND OFF THE ICE PACK WHICH IS EXPECTED TO PRODUCE
BLIZZARD CONDITIONS FOR THE PRIBILOF ISLANDS THROUGH THE DAY. SNOW
WILL FALL IN SW ALASKA AS A LOW PASSES OVER KODIAK ISLAND AND INTO
BRISTOL BAY LATER THIS AFTERNOON. WARM ADVECTION RIDING OVER THE TOP
OF A COLD DOME ALREADY IN PLACE MAY PRODUCE A MIXED BAG OF PRECIP FOR
PARTS OF BRISTOL BAY AND THE KUSKOKWIM VALLEY. COLD ADVECTION SNOW
SHOWERS WILL PERSIST FURTHER WEST ALONG THE ALEUTIAN CHAIN ON THE
BACKSIDE OF THE SLOWLY WEAKENING LOW.

.LONG TERM FORECAST...LOW PRESSURE...IN ONE FORM OR
ANOTHER...PERSISTS IN THE GULF OF ALASKA WITH NORTHERLY FLOW ACROSS
THE BERING. AT OR ABOVE NORMAL TEMPS WITH PRECIP CONFINED ALONG THE
COAST FOR SOUTHCENTRAL WITH SEASONABLY COOL AND SHOWERY WEATHER OUT
WEST.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 195.
MARINE...HEAVY FREEZING SPRAY 141 185 411 412.
         GALE 120 125 130 132 138 140 172 175 185 351 352 412 413.
FIRE WEATHER...NONE.

JCA

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 5:45 PM AKSTSmall Craft AdvisoryAFC17 hr
Feb 16, 11:00 PM AKSTGale WarningAFC24 hr
Feb 16, 11:00 PM AKSTSmall Craft AdvisoryAFC4 days
Feb 17, 4:00 AM AKSTSmall Craft AdvisoryAFC21 hr
Feb 17, 4:50 AM AKSTSnow AdvisoryAFC32 hr
Feb 17, 9:45 AM AKSTSnow and Blowing Snow AdvisoryAFC19 hr
Feb 17, 11:00 AM AKSTGale WarningAFC12 hr
Feb 17, 11:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Feb 17, 11:00 AM AKSTStorm WarningAFC12 hr

Nearby

Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.